Alert archive / Vermont / Special Weather Statements in 2012

Special Weather Statement, NWS Burlington, VT

August 9, 2012Addison County, Vermont

NWS Burlington, VT issued this special weather statement at Aug 9, 2012, 4:14 PM EDT for Addison County, Vermont. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2012, 4:14 PM EDT (20:14 UTC)
Expired
Aug 9, 2012, 5:15 PM EDT
In force
61 min
Issued by
NWS Burlington, VT

County Addison County, VT

The radar

The Burlington radar (KCXX), 62 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 780 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
780 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

647 
WWUS81 KBTV 092014
SPSBTV

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
414 PM EDT THU AUG 9 2012

VTZ008>012-018-092115-
EASTERN ADDISON VT-ORANGE VT-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN RUTLAND VT-WINDSOR VT-
414 PM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH CENTRAL ADDISON...NORTH
CENTRAL RUTLAND...NORTHWESTERN WINDSOR...SOUTHWESTERN WASHINGTON AND
WESTERN ORANGE COUNTIES...

AT 406 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST MIDDLEBURY...
MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED
LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY
ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. 

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
RIPTON...GOSHEN...BREAD LOAF...SOUTH LINCOLN...ROBINSON...
GRANVILLE...HANCOCK...BRAINTREE...WEST BROOKFIELD...

BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.

LAT...LON 4415 7260 4388 7253 4384 7317 4403 7321

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:41 PM EDT, 33 minutes earlier.

Area forecast discussion, Aug 9, 3:41 PM EDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
341 PM EDT THU AUG 9 2012

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL STRENGTHEN OVER THE OHIO
VALLEY LATER TONIGHT AND FRIDAY...BUT MOVE LITTLE OVER THE
WEEKEND. THIS WILL SET THE STAGE FOR NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH AT LEAST SATURDAY AFTERNOON BEFORE DRYING
TAKES PLACE SATURDAY NIGHT AND SUNDAY. WITH THE THUNDERSTORMS...
EXPECT HEAVY DOWNPOURS AND LIGHTNING. TEMPERATURES WILL BE AT OR
SLIGHTLY BELOW SEASONAL LEVELS THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 341 PM EDT THURSDAY...STORMS HAVE FORMED AS EXPECTED ACROSS
ESSEX COUNTY NEW YORK AND MOVING INTO CENTRAL VERMONT WHERE
INTERACTION OF THE SOUTHERN FRINGE OF DEEP LAYER SHEAR EXISTS WITH
NORTHERN FRINGE OF INSTABILITY GRADIENT. STRONG STORMS ARE
OCCURRING ACROSS THIS AREA AS A RESULT AND WILL CONTINUE FOR THE
NEXT FEW HOURS. ELSEWHERE...SHOWERS AND THUNDERSTORMS WILL
EXIST...BUT THE THREAT OF STRONG TO SEVERE STORMS WILL BE LOWER.
EVENTUALLY THE CONVECTION WILL DECREASE IN AREAL COVERAGE AFTER MIDNIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
AS OF 341 PM EDT THURSDAY...AS UPPER LEVEL LOW PRESSURE SYSTEM BECOMES
BETTER ORGANIZED OVER THE OHIO VALLEY ON FRIDAY...WE WILL SEE
LITTLE MOVEMENT OF THIS SYSTEM THROUGH SATURDAY. THIS WILL THEN
SET THE STAGE FOR NUMEROUS SHOWERS AND THUNDERSTORMS...ESPECIALLY
FRIDAY AFTERNOON THROUGH SATURDAY AFTERNOON. WE WILL BE LOSING THE
DEEP LAYER SHEAR...SO STORMS WILL BE PULSE IN NATURE BUT WILL
LIKELY PRODUCE VERY HEAVY DOWNPOURS THROUGH THE PERIOD. HAVE
NUMEROUS SHOWERS AND THUNDERSTORMS WORDING THROUGH MOST OF THE
PERIOD DURING THE DAYLIGHT AND EVENING HOURS. AGAIN...HEAVY
DOWNPOURS WILL BE THE MAIN THREAT WITH ANY OF THE STRONGER STORMS.
LOOKING AT THE STORMS DECREASING IN AREAL COVERAGE BY SATURDAY
NIGHT AS UPPER LEVEL LOW FINALLY LIFTS NORTHEAST INTO SOUTHERN
QUEBEC PROVINCE. PLENTY OF CLOUD COVER THROUGH THE PERIOD AND HIGH
DEW POINTS WILL KEEP MINIMUM TEMPERATURES ABOVE NORMAL WITH HIGH
TEMPERATURES AT OR SLIGHT BELOW NORMAL.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 341 PM EDT THURSDAY...OVERALL TREND WILL BE FOR DRIER
WEATHER THROUGH THE EXTENDED PERIOD AS UPPER LEVEL LOW PRESSURE
SYSTEM LIFTS NORTH INTO CANADA SATURDAY NIGHT INTO SUNDAY. DRY
SLOT WILL BE OVER MOST OF THE AREA...BUT COULD SEE SOME
INSTABILITY SHOWERS IN THE AFTERNOON ACROSS NORTHERN NEW YORK.
WEST TO SOUTHWEST FLOW ALOFT BECOMES ESTABLISHED OVER THE AREA ON
MONDAY AND DRY WEATHER IS EXPECTED WITH TEMPERATURES RIGHT AROUND
SEASONAL NORMALS. SHORTWAVE TROUGH MOVES INTO THE REGION TUESDAY
AND WEDNESDAY FOR A CHANCE OF SHOWERS...BUT NOT EXPECTING THE
HEAVIER DOWNPOURS THAT WE WILL EXPERIENCE OVER THE NEXT COUPLE OF
DAYS. HIGH PRESSURE BUILDS IN FOR THURSDAY AND A RETURN TO DRY
WEATHER IS EXPECTED.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z FRIDAY...CRNT RADAR SHOWS SHOWERS/STORMS INCREASING IN
AREAL COVERAGE/INTENSITY THIS AFTN ACRS THE NORTH COUNTRY. FCST
FOCUS WL BE STORMS THIS AFTN/EVENING...ALONG WITH POTENTIAL
MVFR/IFR CONDITIONS. GIVEN HIGH SFC DWPTS AND LOTS OF AVAILABLE
MOISTURE...FEEL IFR CONDITIONS WL BE POSSIBLE IN THE HEAVIER
STORMS THIS AFTN WITH VIS BTWN 1-2SM AND CIGS BLW 2000 FT. TIMING
INDIVIDUAL STORMS OVER TAF SITES WL BE DIFFICULT.
TONIGHT...SOUNDINGS SHOW LOTS OF SFC TO 800MB RH...WHICH WL RESULT
IN LOW CLOUDS AND AREAS OF FOG/BR...ESPECIALLY AREAS WHICH RECEIVE
RAINFALL TODAY. THINKING WIDESPREAD IFR CONDITIONS WL BE LIKELY AT
MPV/SLK/MSS WITH PERIODS OF IFR POSSIBLE AT BTV/RUT AFT 06Z. LOW
STRATUS WITH AREAS OF FOG/BR WL SLOWLY LIFT BTWN 13-14Z ON
FRIDAY...WITH MVFR/VFR CONDITIONS DEVELOPING. WINDS WL REMAIN
LIGHT AND VARIABLE THRU THE PERIOD.

OUTLOOK 18Z FRIDAY THROUGH MONDAY...
MID/UPPER LVL TROF ACRS THE CENTRAL GREAT LAKES WL CONT TO KEEP
OUR TAF SITES UNSETTLED FOR FRIDAY AFTN THRU SAT. THIS WL RESULT
IN PERIODS OF SHOWERS/STORMS...ALONG WITH AREAS OF MVFR/IFR IN THE
HEAVIER STORMS. LOW CLOUDS/VIS WL BE POSSIBLE EACH
NIGHT...ESPECIALLY AREAS WHICH RECEIVE RAINFALL. AN IMPROVING
TREND WL OCCUR SUNDAY THRU TUESDAY...AS HIGH PRES RETURNS ALONG
WITH VFR CONDITIONS.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...EVENSON
NEAR TERM...EVENSON
SHORT TERM...EVENSON
LONG TERM...EVENSON
AVIATION...TABER
Hazardous weather outlook, Aug 9, 3:50 PM EDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
350 PM EDT THU AUG 9 2012

NYZ026>031-034-035-087-VTZ001>012-016>019-102000-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
350 PM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE NORTH
COUNTRY THROUGH MIDNIGHT TONIGHT BEFORE TAPERING OFF. LOOK FOR
VERY HEAVY DOWNPOURS WITH THE STORMS ALONG WITH SMALL HAIL AND
GUSTY WINDS. THE GREATEST THREAT FOR THE STRONGER STORMS WILL BE
ACROSS THE NORTHERN ADIRONDACKS AND THE CENTRAL AND SOUTHERN
SECTION OF VERMONT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE THREAT FOR MORE THUNDERSTORMS WILL CONTINUE FRIDAY AND SATURDAY
AS THE AREAL COVERAGE OF STORMS BECOMES FAIRLY WIDESPREAD. ANY
STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY DOWNPOURS.
THE COMBINATION OF SHOWERS AND THUNDERSTORMS OVER THE FRIDAY AND
SATURDAY TIME PERIOD COULD RESULT IN SOME ONE TO TWO INCH RAINFALL
AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 9, 1:43 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
143 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 PM     HAIL             TUPPER LAKE             44.22N  74.46W
08/09/2012  E0.25 INCH       FRANKLIN           NY   TRAINED SPOTTER

&&

EVENT NUMBER BTV1200371

TABER
Local storm report, Aug 9, 2:40 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
240 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             SCHROON FALLS           43.90N  73.75W
08/09/2012  E0.75 INCH       ESSEX              NY   PUBLIC

&&

EVENT NUMBER BTV1200372

TABER
Special weather statement, Aug 9, 3:16 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
316 PM EDT THU AUG 9 2012

NYZ034-035-VTZ005-008-009-017-018-092015-
EASTERN ADDISON VT-EASTERN CHITTENDEN VT-EASTERN ESSEX NY-
WASHINGTON VT-WESTERN ADDISON VT-WESTERN CHITTENDEN VT-
WESTERN ESSEX NY-
316 PM EDT THU AUG 9 2012

...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH ADDISON...
SOUTHEASTERN ESSEX...SOUTHERN CHITTENDEN AND SOUTHWESTERN WASHINGTON
COUNTIES...

AT 314 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
DIAMOND ISLAND TO D A R STATE PARK TO TICONDEROGA...MOVING EAST AT 20
MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
NORTH FERRISBURGH...MT. PHILO STATE PARK...MONKTON...EAST MONKTON...
STARKSBORO...SALISBURY STATION...HANKSVILLE...HUNTINGTON CENTER...
BUELS GORE...LINCOLN...NORTH FAYSTON...IRASVILLE...

GET TO SAFETY IMMEDIATELY WHEN THREATENING WEATHER APPROACHES.

BOATERS ON LAKE CHAMPLAIN SHOULD SEEK SAFE HARBOR. STRONG WINDS WILL
CAUSE HIGHER WAVES AND SUDDEN WIND SHIFTS MAY OVERTURN SMALL BOATS.

LAT...LON 4379 7358 4406 7352 4429 7341 4433 7264
      4409 7276 4393 7287 4387 7298 4385 7320

LOCONTO
Local storm report, Aug 9, 3:30 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
330 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     2 WNW SEVERANCE         43.89N  73.77W
08/09/2012                   ESSEX              NY   PUBLIC

            LIMBS AND BRANCHES DOWN THROUGHOUT CAMPGROUND

&&

EVENT NUMBER BTV1200373

TABER
Local storm report, Aug 9, 3:31 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
331 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             2 WNW SEVERANCE         43.89N  73.77W
08/09/2012  E0.75 INCH       ESSEX              NY   PUBLIC

&&

EVENT NUMBER BTV1200374

TABER
Special weather statement, Aug 9, 4:14 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
414 PM EDT THU AUG 9 2012

VTZ008>012-018-092115-
EASTERN ADDISON VT-ORANGE VT-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN RUTLAND VT-WINDSOR VT-
414 PM EDT THU AUG 9 2012

...A STRONG THUNDERSTORM WILL MOVE THROUGH CENTRAL ADDISON...NORTH
CENTRAL RUTLAND...NORTHWESTERN WINDSOR...SOUTHWESTERN WASHINGTON AND
WESTERN ORANGE COUNTIES...

AT 406 PM EDT...A STRONG THUNDERSTORM WAS NEAR EAST MIDDLEBURY...
MOVING EAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL UP TO DIME SIZE ARE POSSIBLE WITH
THIS STORM. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED
LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY
ROADS AND FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
RIPTON...GOSHEN...BREAD LOAF...SOUTH LINCOLN...ROBINSON...
GRANVILLE...HANCOCK...BRAINTREE...WEST BROOKFIELD...

BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.

LAT...LON 4415 7260 4388 7253 4384 7317 4403 7321

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:51 PM EDTSevere Thunderstorm WarningBTVAddison84 min
Aug 9, 3:16 PM EDTSpecial Weather StatementBTVAddison59 min
Aug 9, 4:45 PM EDTSpecial Weather StatementBTVCaledonia60 min
Aug 9, 5:00 PM EDTSpecial Weather StatementBTVAddison3 hr
Aug 9, 6:26 PM EDTFlash Flood WarningBTVAddison, Rutland3 hr
Aug 9, 7:48 PM EDTSpecial Weather StatementBTVOrleans57 min
Aug 9, 1:30 PM EDTSpecial Weather StatementBTVFranklin60 min

Nearby

Special Weather Statements in Vermont, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.